Maine, 2020Winter Storm in Maine, February 27 to 28, 2020
February 27 to 28, 2020 · NWS CAR · 10 events in 10 counties and zones
while a secondary low intensified across Maine. The secondary low then lifted across northern Maine through the night of the 7th into the early morning hours of the 8th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking across western New England to Quebec province weakened during the 27th...while a secondary low intensified across Maine. The secondary low then lifted across northern Maine through the night of the 7th into the early morning hours of the 8th. Snow expanded across the region through the morning of the 27th. Snow...heavy at times with rates of 1 to 2 inches per hour...occurred across northern and east-central areas through the afternoon into the evening of the 27th. The snow diminished during the early morning hours of the 28th. Wind gusts in excess of 30 mph in advance of the secondary low produced extensive blowing and drifting snow...along with near blizzard conditions...across northern and east-central areas during the afternoon and evening of the 27th. Warning criteria snow and sleet accumulations occurred through the afternoon of the 27th. Storm total snow accumulations across northern areas generally ranged from 7 to 11 inches. The area from southern Piscataquis...across central Penobscot..to northern Washington counties generally had 3 to 6 inches of snow along with 1.0 to 1.5 inches of sleet. A wintry mix and rain limited accumulations across Downeast areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 27, 5:52 AM EST, 8 minutes earlier.
Area forecast discussion, Feb 27, 5:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
552 AM EST Thu Feb 27 2020
.SYNOPSIS...
Intensifying low pressure will cross the region today, then
exit across the Maritimes Friday through Saturday. High
pressure will build across the region later Sunday into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A strong storm is expected today with blowing snow across the
northern half of the forecast area and a very sharp gradient in
snowfall across the Bangor Region and Downeast Maine. Surface
analysis as of 9z shows an elongated area of low pressure in the
low 990s stretching from eastern Ontario to near New York City,
moving northeast ahead of the negatively tilted upper level
trough. The strongest pressure falls are underway along the
coast, indicating a secondary low pressure is forming and the
initial low over Ontario is becoming occluded. Temperatures have
remained fairly steady overnight just below freezing across the
north and above freezing across Downeast Maine. Mesoanalysis at
9z currently shows the surface wet bulb zero line bisecting
forecast zones 31, 11, and 32. Reduced snow totals slightly
around the Bangor area, where forecast soundings from the NAM
and HRRR also show a substantial warm nose changing
precipitation over to rain even if surface wet bulb temperatures
decrease enough to support snow.
The secondary low is expected to strengthen over the Gulf of
Maine, with potential for a band of heavier precipitation
forming across northern Washington and Southern Aroostook
Counties as the main precipitation axis moves away. Upgraded
northern Washington County to a Winter Storm Warning with this
update due to a combination of around 6 or 7 inches of snow and
sleet accumulation from this band. The strong easterly low level
jet will also enhance terrain effects and snowfall totals in
this area, as well as eastern facing slopes of northern Maine
where up to a foot of snow is possible. Likewise, areas downwind
of higher terrain may see a reduction in totals. In any case,
the primary impacts will be near whiteout conditions due to a
few hour period with snowfall rates in excess of one inch per
hour and winds gusting to around 40mph. Winds of this magnitude
will also reduce snow ratios, so opted to cap ratios at 11:1.
A dry slot will rapidly sweep in by 0z, quickly reducing
precipitation and snowfall rates. Forecast soundings continue to
indicate drying above 10,000 feet AGL, which includes the DGZ.
While models do reduce QPF and the TROWAL does remain in the
vicinity of northern Maine, their amounts are still questionably
high given the lack of deeper moisture. Reduced QPF from 0-6z
and limited areas to around an inch or less of accumulation
during this time. The DGZ may briefly saturate again as a mid
level front swings through around 6z Friday and shifts winds out
of the southwest, but by this point the best forcing and the
TROWAL will be north/northeast of the forecast area.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A surface trof and deformation zone aloft will lift north of
the region Friday, while an upper low approaches from the west.
The upper low will then cross the region Friday night through
Saturday night. Unsettled conditions with the upper low will
keep mostly cloudy skies along with a chance of snow showers
across the north and mountains Friday through Saturday night.
Across Downeast areas, expect mostly cloudy skies with a slight
chance of snow showers Friday. Partly/mostly cloudy skies are
then expected Friday night through Saturday night, with also a
slight chance of snow showers Saturday. Temperatures will be at
slightly below normal levels Friday/Saturday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper low will exit across the Maritimes early Sunday, with
surface high pressure building toward the region late. Expect
mostly cloudy skies along with a slight chance of snow showers
across the north and mountains Sunday, with partly cloudy skies
Downeast. High pressure moves east of the region early Monday
with a warm front then crossing the region. A cold front then
approaches later Monday night. Generally expect partly cloudy
skies north, mostly sunny Downeast, Monday. Clouds then increase
Monday night along with a chance of snow showers, possibly
mixed with rain showers along the Downeast coast. Uncertainty
then develops Tuesday regarding whether the cold front stalls
across the region, or if low pressure moves along the front
eventually drawing the cold front south in the wake of the low.
Expect a chance of rain/snow showers across the region Tuesday,
with steadier precipitation possible if a more organized low
moves along the front. A stronger low will approach from the
southwest later Wednesday, though the timing/track remain
uncertain. Current indications are that this system should draw
enough warm air north to keep precipitation mostly in the form
of rain Downeast. Across northern areas, precipitation should
start in the form of snow or a snow/rain mix then possibly
transition to mostly rain dependent on the eventual track of the
low. Near normal, to slightly below normal, level temperatures
are expected Sunday. Temperatures will then warm to above normal
levels Monday through Wednesday.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Becoming IFR Downeast and LIFR across the north with
snow. Significant low level wind shear and turbulence is
expected, along with strong easterly surface winds through this
afternoon. Winds will shift WSW and increase again later
tonight. Conditions gradually improve overnight, with VFR
Downeast and MVFR across the north.
SHORT TERM:
Friday...MVFR conditions with snow showers north, MVFR/VFR with
a slight chance of snow showers Downeast. Southwest winds
gusting up to 25 to 30 mph.
Friday night through Saturday night...Occasional MVFR
conditions possible north. Mostly VFR Downeast.
Sunday...Generally VFR. MVFR conditions possible across the
north early.
Sunday night through Monday...Generally VFR. MVFR conditions
possible later Monday into Monday night with a chance of
snow/rain showers.
&&
.MARINE...
NEAR TERM: No changes to marine headlines were made with storm
force winds expected today. A brief break is expected during the
evening before winds shift WSW and increase to Gale force, so
expect the storm warning to be replaced with a Gale Warning upon
its expiration this afternoon. Seas will be very hazardous and
well in excess of 10 feet, becoming choppy as winds shift,
creating multiple swells overnight.
SHORT TERM: Gale conditions expected Friday into Friday
night, with small craft advisory conditions Saturday into
Saturday night.
&&
.TIDES/COASTAL FLOODING...
In spite of relatively low astronomical tides, the intersection
of high tide with a storm surge over 2 feet early Thursday
afternoon raises the possibility of minor coastal flooding and
overwash. A coastal flood statement has been issued for the
upcoming early afternoon high tide cycle.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 5 AM EST Friday for MEZ002-005-006-
011-032.
Winter Storm Warning until 5 AM EST Friday for MEZ001-003-004-
010-031.
Winter Weather Advisory until 10 PM EST this evening for
MEZ015>017.
Wind Advisory until 3 PM EST this afternoon for MEZ029-030.
MARINE...Storm Warning until 1 PM EST this afternoon for ANZ052.
Storm Warning until 3 PM EST this afternoon for ANZ050-051.
&&
Near Term...Strauser
Short Term...Norcross
Long Term...Norcross
Aviation...Strauser/Norcross
Marine...Strauser/Norcross
Tides/Coastal Flooding...StrauserHazardous weather outlook, Feb 27, 4:58 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
458 AM EST Thu Feb 27 2020
MEZ002-005-006-011-032-281200-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Northern Washington-
458 AM EST Thu Feb 27 2020
...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST FRIDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-281200-
Southern Penobscot-Interior Hancock-Central Washington-
458 AM EST Thu Feb 27 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-003-004-010-031-281200-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
458 AM EST Thu Feb 27 2020
...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST FRIDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-281200-
Coastal Hancock-Coastal Washington-
458 AM EST Thu Feb 27 2020
...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-281200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
458 AM EST Thu Feb 27 2020
...STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gale conditions possible Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-281200-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
458 AM EST Thu Feb 27 2020
...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gale conditions possible Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Central Piscataquis
- When
- February 27, 6:00 AM EST to 11:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Winter Storm, Southern Piscataquis
- When
- February 27, 6:00 AM EST to 11:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 8 inches...along with up to a half inch of sleet.
Winter Storm, Central Penobscot
- When
- February 27, 8:00 AM EST to February 28, 1:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 5 inches...along with one to one and a half inches of sleet.
Winter Storm, Northern Washington
- When
- February 27, 8:00 AM EST to February 28, 1:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 5 inches...along with one to one and a half inches of sleet.
Winter Storm, Northern Somerset
- When
- February 27, 10:00 AM EST to 11:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Winter Storm, Northern Piscataquis
- When
- February 27, 10:00 AM EST to 11:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Winter Storm, Northern Penobscot
- When
- February 27, 10:00 AM EST to February 28, 1:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches...along with up to a half inch of sleet.
Winter Storm, Southeast Aroostook
- When
- February 27, 10:00 AM EST to February 28, 1:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches...along with up to a half inch of sleet.
Winter Storm, Northwest Aroostook
- When
- February 27, 11:00 AM EST to February 28, 5:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 11 inches.
Winter Storm, Northeast Aroostook
- When
- February 27, 11:00 AM EST to February 28, 5:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, February 27, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, February 27, 2020$20,000 · 53 kt wind · 11 events
- Winter Weather in Ohio, February 27 to 28, 202025 events
- Frost and Freeze in Texas, February 27, 20206 events
- Winter Weather in Pennsylvania, February 27 to 28, 20205 events
- Winter Storm in Maine, February 27, 20203 events
- High Wind in North Carolina, February 27, 202055 kt wind · 2 events
- Winter Storm in New Hampshire, February 27, 20202 events
- Winter Weather in West Virginia, February 27 to 28, 20202 events
- Winter Weather in South Dakota, February 27, 20201 event
- Winter Weather in West Virginia, February 27 to 28, 20201 event
- Heavy Snow in Michigan, February 27 to 28, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871996, 871997, 871998, 871999, 871991, 871992, 871993, 871994, 871989, 871990.